Alert archive / Michigan / Gale Warnings in 2018
Gale Warning 15, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Nov 5, 2018, 3:32 PM EST. It took effect at Nov 6, 2018, 7:00 AM EST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2018, 3:32 PM EST (20:32 UTC)
- In effect from
- Nov 6, 2018, 7:00 AM EST
- Expired
- Nov 7, 2018, 4:01 AM EST
- In force
- 21 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
320 WHUS73 KGRR 052032 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 332 PM EST Mon Nov 5 2018 LMZ844>849-060445- /O.CON.KGRR.SC.Y.0053.000000T0000Z-181106T0000Z/ /O.UPG.KGRR.GL.A.0004.181106T1200Z-181107T0600Z/ /O.NEW.KGRR.GL.W.0015.181106T1200Z-181107T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 332 PM EST Mon Nov 5 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING IN EFFECT FROM 7 AM TUESDAY TO 1 AM EST WEDNESDAY... The National Weather Service in Grand Rapids has issued a Gale Warning...which is in effect from 7 AM Tuesday to 1 AM EST Wednesday. the Gale Watch is no longer in effect. * WINDS...South winds 10 to 20 knots this afternoon. Winds will increase to gale force on Tuesday from the southwest. * WAVES...4 to 7 feet this morning, subsiding to 1 to 3 feet tonight. Waves will build through the day on Tuesday, peaking at 7 to 10 feet Tuesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
7 follow-up statements
445 WHUS73 KGRR 060145 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 845 PM EST Mon Nov 5 2018 LMZ844>849-060945- /O.CON.KGRR.GL.W.0015.181106T1200Z-181107T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 845 PM EST Mon Nov 5 2018 ...GALE WARNING REMAINS IN EFFECT FROM 7 AM TUESDAY TO 1 AM EST WEDNESDAY... * WINDS...Southeast winds 15 to 25 knots this evening becoming south to 30 knots toward morning then southwest to 40 knot gales by late morning Tuesday from the southwest. * WAVES...1 to 3 feet this evening building to 2 to 4 feet by sunrise Tuesday then to 7 to 10 feet Tuesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
221 WHUS73 KGRR 060848 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 348 AM EST Tue Nov 6 2018 LMZ844>849-061700- /O.CON.KGRR.GL.W.0015.181106T1200Z-181107T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 348 AM EST Tue Nov 6 2018 ...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 1 AM EST WEDNESDAY... * WINDS...Southwest winds will increase to gales to 35 to 40 knots today, especially from Muskegon to the south. Winds will increase to gale force north of Muskegon after dark. * WAVES...Building to 7 to 11 feet today, peaking this afternoon and evening between South Haven and Grand Haven. Waves will still be in the 6 to 8 foot range by Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ DUKE
392 WHUS73 KGRR 061626 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1126 AM EST Tue Nov 6 2018 LMZ844>849-070030- /O.CON.KGRR.GL.W.0015.000000T0000Z-181107T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1126 AM EST Tue Nov 6 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... * WINDS...Southwest gales to 35 knots today mainly from Muskegon to the south. Winds will increase to gale force north of Muskegon after dark. * WAVES...Building to 7 to 11 feet today, peaking this afternoon and evening between South Haven and Grand Haven. Waves will still be in the 6 to 8 foot range by Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
434 WHUS73 KGRR 062054 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 354 PM EST Tue Nov 6 2018 LMZ844>849-070500- /O.CON.KGRR.GL.W.0015.000000T0000Z-181107T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 354 PM EST Tue Nov 6 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... * WINDS...Southwest to west gales to 35 knots. * WAVES...7 to 11 feet through tonight. Waves will still be in the 6 to 8 foot range Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
140 WHUS73 KGRR 070135 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 835 PM EST Tue Nov 6 2018 LMZ844>849-070600- /O.CON.KGRR.GL.W.0015.000000T0000Z-181107T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 835 PM EST Tue Nov 6 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... * WINDS...West gales to 35 knots tonight diminishing to west winds to 30 knots by mid morning Wednesday. * WAVES...7 to 10 feet through tonight. Waves will still be in the 6 to 8 foot range Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ wdm
467 WHUS73 KGRR 070544 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1244 AM EST Wed Nov 7 2018 LMZ844>849-071000- /O.EXT.KGRR.GL.W.0015.000000T0000Z-181107T1000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1244 AM EST Wed Nov 7 2018 ...GALE WARNING NOW IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING... * WINDS...West gales to 35 knots tonight diminishing to west winds to 30 knots by mid morning Wednesday. * WAVES...7 to 10 feet through tonight. Waves will still be in the 6 to 8 foot range Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
867 WHUS73 KGRR 070901 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 401 AM EST Wed Nov 7 2018 LMZ844>849-071715- /O.CAN.KGRR.GL.W.0015.000000T0000Z-181107T1000Z/ /O.NEW.KGRR.SC.Y.0054.181107T0901Z-181108T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 401 AM EST Wed Nov 7 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Grand Rapids has issued a Small Craft Advisory...which is in effect until 7 AM EST Thursday. the Gale Warning has been cancelled. * WINDS...West winds of 20 to 30 knots today, becoming northwest and diminishing to 15 to 25 knots this evening and to 10 to 15 knots by Thursday morning. * WAVES...6 to 9 feet today, subsiding to 5 to 7 feet by midnight and to 2 to 4 feet by daybreak Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ DUKE
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Nov 5, 3:25 PM EST, 7 minutes earlier.
Area forecast discussion, Nov 5, 3:25 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
325 PM EST Mon Nov 5 2018
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 309 PM EST Mon Nov 5 2018
Steady rain moves in tonight and lasts through tomorrow morning
before fading to lighter showers. Gusty winds will likely develop
on Election Day, starting late in the morning and lasting into the
afternoon. A mix of rain and snow may impact the lake shore region
mid week with minor impacts expected. Snow showers will likely
impact our region Friday into early Saturday with some
accumulations possible as a cold blast of air moves in. After a
short break, another shot of cold air and some snow showers may be
in the offing for early next week.
&&
.DISCUSSION...(This evening through next Monday)
Issued at 309 PM EST Mon Nov 5 2018
The main items of interest continue to center on wind gust
potential on Tuesday along with a transition into a wintry
pattern later this week and into the weekend.
Rain still looks on track for tonight into Tuesday morning as an
area of low pressure approaches Chicago and eventually tracks over
Lake Michigan and deepens as it heads northeast, likely around
992 mb over Lake Huron by Tuesday morning or early afternoon. A
general half inch to three quarters of an inch of rain is expected
with this system. More impressive than the rainfall will be the
winds generated by cold air advection sweeping through the region
on the back side of the low. Mixing heights don't look terribly
impressive, likely on the order of 1500-2000 ft or so, but it
won't take much to mix down strong wind gusts.
Model soundings reveal a fine line between 30-40 mph sfc gusts and
40-50 mph, based on the depth of mixing and how strong the
925-850 mb winds are. This varies by model in spite of overcast
skies limiting the depth of mixing. For example, the NAM 3km has a
more conservative mixing height during the late morning and
afternoon while the RAP is more aggressive. This makes the
difference in power outage potential and hence whether we need a
Wind Advisory or not for Tuesday. Our in-house blend of models
indicates 30-40 mph will be the most likely (particularly near and
south of I-96), and this seems like a reasonable compromise given
model differences in mixing heights. The strong winds may begin
as early as mid to late morning and last through the afternoon.
Some branches may come down and there may be some isolated power
outages on Election Day. We will keep an eye on trends.
Light rain and snow showers are possible Wednesday into early
Thursday along the lake shore and by U.S. 10 as well, with
generally limited impacts expected, although some snow may stick
Wednesday night with perhaps some slick spots east of Ludington
and Pentwater and toward Reed City and Baldwin.
Models continue to advertise -10C to -15C at 850 mb later Friday
into Saturday as a fairly strong 500 mb shortwave trough zips
through the Great Lakes region. This may help lift a weak area
of low pressure into Ohio that could bring light snow to the region,
possibly mixed with rain to start (before the colder air
arrives). Temperatures initially in the mid to upper 30s will
quickly fall to below freezing in the evening and continue their
descent into the low to mid 20s Friday night. Lake effect snow
showers look likely Friday evening and into Saturday morning.
Conservatively taking -12C at 850 mb over the lake would yield
delta Ts of over 20C, given current lake surface temperatures.
Looking at RH and omega within the -12C to -18C (DGZ), the FV3 is
showing favorable conditions near and west of U.S. 131 for lake
effect snow bands Friday evening and Friday night. The heaviest
snow may end up staying further north of our region toward Grand
Traverse Bay and toward Grayling/Gaylord. Nevertheless, at least
some light accumulations are possible for our traditional
northwest flow regions.
Rising heights on Saturday should shut off the snow showers but we
may struggle to reach the mid 30s. The cold air may last into
early next week (perhaps worsen?) with additional periods of lake
effect snow showers. The ECMWF/GFS/FV3 are in general agreement
with this pattern though the GEM is not. At this point, the odds
currently favor below normal temperatures and occasional snow
showers.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1209 PM EST Mon Nov 5 2018
IFR will be developing across the entire region tonight and
lingering into Tuesday morning as steady rain and a sub 1k ft
cloud deck overspreads the area. We are expecting some improvement
to the ceilings late in the morning but still OVC. As this
occurs, the surface winds will be picking up considerably with
gusts of around 30 knots likely for many areas. This threat
continues into Tuesday afternoon before lessening a bit.
&&
.MARINE...
Issued at 309 PM EST Mon Nov 5 2018
The SCA continues through 7pm this evening and we have gone ahead
with the Gale Warning (all zones) for Tuesday and Tuesday night.
The highest winds will likely be south of Whitehall with this
event where over 40 knots may be commonplace. Waves may reach or
even exceed feet with this event. Even though winds subside below
gales on Wednesday, waves will remain high, on the order of 6 or 7
feet potentially.
&&
.HYDROLOGY...
Issued at 1031 AM EST Mon Nov 5 2018
Rain through Tuesday night will likely cause within bank rises on
area rivers, but no rivers are expected to rise above flood stage.
We may see some ponding of water however, especially in low-lying
and poor draining areas by Tuesday.
Up to a half inch of rain fell last night into this morning. This
afternoon should be dry, but another round of rain will lift across
the area tonight and Tuesday. Rain may be heavy at times. Rainfall
totals with this system look to range between 0.5 and 1.0 inches.
Lake-effect showers will occur from Tuesday night into the weekend.
Rain/snow amounts look fairly light through Thursday night, but we
may see some snow accumulations Friday and Saturday. This should
have little impact on area rivers, and temperatures will not yet be
cold enough to worry about rivers freezing or ice jams forming.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 7 PM EST this evening for LMZ844>849.
Gale Warning from 7 AM Tuesday to 1 AM EST Wednesday for
LMZ844>849.
&&
SYNOPSIS...Hoving
DISCUSSION...Hoving
AVIATION...Hoving
HYDROLOGY...63
MARINE...HovingHazardous weather outlook, Nov 5, 5:18 AM EST, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 518 AM EST Mon Nov 5 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-061030- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 518 AM EST Mon Nov 5 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight An isolated thunderstorm is possible overnight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An isolated thunderstorm will be possible Tuesday morning. Severe weather is not expected. It will become windy on Tuesday with southwest winds gusting to 30-40 mph at times. Colder air will work into the region beginning Tuesday night, persisting at least into next weekend. Chances for snow will exist Wednesday across Central Lower Michigan and up and down the lakeshore from Friday into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-061030- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 518 AM EST Mon Nov 5 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Conditions will be hazardous to smaller craft today as waves of 4 to 7 feet are expected this morning. Winds and waves will subside into tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gale force winds are expected Tuesday into Tuesday night. Waves will peak Tuesday evening in the 7 to 10 foot range on Lake Michigan. Waves will remain a hazard to smaller craft both Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 9:40 PM EST | Small Craft Advisory | GRR | 21 hr | |
| Nov 5, 3:54 AM EST | Gale Watch | GRR | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.